Acetazolamide-Induced Bilateral Uveal Effusions and Secondary Angle Closure: A Case Report

Read full text
Authors: Kaela Braue, Keith Martin, Ortal Fogel Tempelhof
Cited by: 1
References: 11

Abstract

Introduction: Acetazolamide-induced uveal effusion and secondary angle closure is a rarely reported but clinically significant phenomenon. The reaction is idiosyncratic and independent of dosage or prior exposure. Case Presentation: A 52-year-old patient developed severe bilateral uveal effusions, acute angle closure, and myopic shift 24 h after commencing acetazolamide for altitude sickness prophylaxis. The case demonstrates unusually severe posterior involvement after a single prophylactic dose, with dramatic recovery following initiation of intravenous methylprednisolone. Conclusion: Given the widespread use of acetazolamide in ophthalmology and other medical disciplines, clinicians must be aware of potentially sight-threatening drug reactions. Prescription of acetazolamide for altitude sickness prophylaxis represents a unique risk, as patients are likely to be travelling to remote destinations. First-time dosing should occur where urgent medical assessment is readily accessible.

Fields of Study & Subjects

High Altitude and Hypoxia Travel-related health issues Ophthalmology and Eye Disorders

Publication details

Journal / source
Case Reports in Ophthalmology
Publisher
S. Karger AG
Volume
17
Issue
1
Pages
396–401
Publication date
3 March 2026
Language
EN